Sesamol ameliorates cyclophosphamide-induced hepatotoxicity by modulating oxidative stress and inflammatory mediators.
Anticancer Agents Med Chem. 2014 ;14(7):975-83. PMID: 24372526
In current scenario of human health and diseases, drug-induced hepatic injury has been recognized as a serious and unresolved problem. Particularly, chemotherapeutic agents have been reported to induce organ toxicity. The aim of the present study is to evaluate organ toxicity and oxidative damage induced by cyclophosphamide (CP), a chemotherapeutic drug and its amelioration by sesamol, an antioxidant from sesame seeds. CP (150 mg/kg) is injected intraperitonially to experimental rats and from day 2 rats were orally treated with sesamol. Rats were sacrificed to evaluate non-enzymatic and enzymatic oxidative stress parameters in serum and tissue homogenates on day 8. Besides, liver function parameters and pro-inflammatory mediators were assessed. Histopathological studies of liver and kidney were also carried out. Elevated levels of endogenous reactive oxygen species, lipid peroxidation and decreased levels of glutathione, total thiols, along with the reduction in antioxidant enzymes including superoxide dismutase, catalase, glutathione-stransferase and glutathione peroxidase, were evident in CP-intoxicated animals. Pro-inflammatory mediators like tumor necrosis factor -α, interleukin (IL)-1β, IL-6 and cyclooxygenase-2 were also elevated. Moreover, the levels of liver function markers like serum alanine aminotransferase and aspartate aminotransferase were also altered. Histology of liver and kidney tissues further supported CP-induced organ damage. Altered parameters were significantly restored to normal by oral administration of sesamol (50 mg/kg) suggesting its antioxidative stress, anti-inflammatory and hepatoprotective abilities. The study clearly demonstrated the potentiality of sesamol against CPinduced organ toxicity and oxidative stress suggesting its applicability in treatment regime of cancer and other stress-associated disorders as a supportive/auxiliary therapy.